Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
jackiemac52

My Side effects... Help!

Recommended Posts

Hi everyone,

I just registered recently and this is my first post. I've been reading a lot of the information here, but am unable to find info on what I'm looking for (most likely because I'm computer illiterate and still learning to navigate the site - my apologies). I've been looking for posts from people who have experienced similar side effects to isotretnoin as myself.

I have been on the medication for 6 weeks now and it started out with just very dry lips (starting after the first week) then very vivid dreams and terrible nightmares (starting after the third week). I wasn't extremely worried about these side effects as they are a small price to pay for clear skin.

Last week (my fifth week on accutane) I started to get hives. I'd have about four or five different patches of them at any given time, then they would dissappear within a few hours and flare up on other areas of my body. I went to the doctor to have this looked at as I was worried that I may be having an allergic reaction to the drug. I should also note that I have always suffered from bad seasonal allergies, but have never developed hives before. The doctor told me that the hives were no cause for concern unless I began to have problems breathing and that they were most likely "indirectly" caused from the isotretnoin. He explained that because of the medication, my skin has become more sensitive than it normally would be to my seasonal allergies and this is what was causeing the hives.

I remained on the medication and am now on week six. The hives seem to have gone away (knock on wood), but I am now experiencing extremely itchy eyes. Like, red, puffy, bloodshot, blurred vision, want to scratch them out kind of itchy eyes. Has anyone else experienced this? I do know that itchy eyes and changes in vision are common side effects, but I'd love to have some input from someone who has been through this. My scheduled doctor's appointment isn't for another two weeks and I'm not sure this is serious enough to call and get in right away.

I've already seen a significant improvement and would like to continue taking the medication as long as there is no cause for concern. Any advice or input from those of you who have had similar experiences would be greatly appreciated.

Link to comment
Share on other sites

I have allergies as well and experienced the red, itchy, bloodshot, puffy eyes! It was awful!! I would joke with my roommates that I looked like I was high going into work. Those symptoms lasted for about 2 - 2.5 weeks - I didn't call or go into see my doctor specifically for that reason. I guess I would say wait it out if you can. I took Claritin a few times, which seemed to help, but I would recommend spreading your accutane dose and the Claritin (or whatever allergy med you might take) out as far as possible. I took both at once one time and became very nauseous.

Hi everyone,

I just registered recently and this is my first post. I've been reading a lot of the information here, but am unable to find info on what I'm looking for (most likely because I'm computer illiterate and still learning to navigate the site - my apologies). I've been looking for posts from people who have experienced similar side effects to isotretnoin as myself.

I have been on the medication for 6 weeks now and it started out with just very dry lips (starting after the first week) then very vivid dreams and terrible nightmares (starting after the third week). I wasn't extremely worried about these side effects as they are a small price to pay for clear skin.

Last week (my fifth week on accutane) I started to get hives. I'd have about four or five different patches of them at any given time, then they would dissappear within a few hours and flare up on other areas of my body. I went to the doctor to have this looked at as I was worried that I may be having an allergic reaction to the drug. I should also note that I have always suffered from bad seasonal allergies, but have never developed hives before. The doctor told me that the hives were no cause for concern unless I began to have problems breathing and that they were most likely "indirectly" caused from the isotretnoin. He explained that because of the medication, my skin has become more sensitive than it normally would be to my seasonal allergies and this is what was causeing the hives.

I remained on the medication and am now on week six. The hives seem to have gone away (knock on wood), but I am now experiencing extremely itchy eyes. Like, red, puffy, bloodshot, blurred vision, want to scratch them out kind of itchy eyes. Has anyone else experienced this? I do know that itchy eyes and changes in vision are common side effects, but I'd love to have some input from someone who has been through this. My scheduled doctor's appointment isn't for another two weeks and I'm not sure this is serious enough to call and get in right away.

I've already seen a significant improvement and would like to continue taking the medication as long as there is no cause for concern. Any advice or input from those of you who have had similar experiences would be greatly appreciated.

Link to comment
Share on other sites

Thanks for the reply, glad to know I'm not the only one!

I have very severe seasonal allergies. I have to take allergy medication everyday from the time the first flower blooms until the first frost. My doctor knows this and told me it would be okay to take the Accutane along with my antihistamine on a daily basis. I have been doing this for the six weeks I've been on Accutane and so far have not had any problems.

Still though, I've never had itchy eyes this bad before. Normally my antihistamine medication keeps things under control. Not sure what's going on.

Link to comment
Share on other sites

Just a note that your itchy/bloodshot eyes could be down to dryness, which is pretty common on Accutane. It happened to me - though not as severe as yours sounds - around 2mths into treatment, I got myself some good eye drops (well, spray actually, but same kinda thing :) ) and it disappeared within a few days.

Worth a try!

Link to comment
Share on other sites

I have very dry eyes and it doesn't help that I wear contacts! Just use some eye drops. I haven't found one I really liked yet so I can't really suggest anything. I have gotten this persistent rash on my hand. I get it every time it turns spring, but this time, I was on accutane so the rash stayed for 4 months !!!!!!!!!!!!!!!!!!!!! I still have a bit now. I also try to remember to take claritin every morning so I hope it is helping lol. I just think accutane worsens our skin allergies because the skin is verrrrry sensitive.

Link to comment
Share on other sites

Thanks so much for the replies.

I've started to get worried because my eyes are so incredibly itchy. Last night was awful. They've become so red, swollen and painful that I had a hard time sleeping last night. I've been doing a lot of reading on this site over the past day and have seen some posts from people who experienced some pretty serious side effects that sound similar to what I've encountered. There's so much information on this site it can be scary!

I'm sure everything will turn out to be fine, but I've booked an appointment for today with my family doctor to check things out. I'll let everybody know how it goes.

Link to comment
Share on other sites

Doctor said it is just dry eyes! OMG, I've suffered from some pretty serious allergies for my whole life and I've never experienced dry, itchy eyes like this. I'm starting to doubt it's as simple as my doctor has diagnosed. I'm a little confused right now on whether or not I should continue on with this medication. Sure, if it is just dry eyes, I could tough it out, but I'm really worried it could be something more serious.

Link to comment
Share on other sites

Try drops.

I have chronic dry eyes, and my eye doctor gave me Systane and Soothe. She said they're the best, in her opinion, for dry eyes.

If you think it's allergy related, Zyrtec makes allergy drops.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×